Kentucky, 2017

Flash Flooding in Kentucky, July 28, 2017

July 28, 2017 · NWS JKL · 6 events in 3 counties and zones

Thunderstorms produced heavy rainfall that caused flash flooding across Johnson, Magoffin, and Morgan counties during the late afternoon and early evening hours of July 28th, 2017. The hardest hit areas were Cannel City and Adele in Morgan County where multiple roads were flooded, several water rescues occurred, and structures were inundated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Thunderstorms produced heavy rainfall that caused flash flooding across Johnson, Magoffin, and Morgan counties during the late afternoon and early evening hours of July 28th, 2017. The hardest hit areas were Cannel City and Adele in Morgan County where multiple roads were flooded, several water rescues occurred, and structures were inundated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 28, 1:53 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 28, 1:53 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
253 PM EDT Fri Jul 28 2017

.UPDATE...
Issued at 252 PM EDT FRI JUL 28 2017

Precip has picked up along and just ahead of the cold front
which has entered the far northern part of the JKL forecast area
early this afternoon, but heaviest rainfall in our area still
appears to be not too much more than an inch in an hour. Have
updated the timing of best precip potential based on radar trends
and latest model runs, with high POP cutting off from northwest to
southeast during the late afternoon and early evening.

UPDATE Issued at 1049 AM EDT FRI JUL 28 2017

Main issue continues to be the concern for heavy rain and flash
flooding. Most of the synoptic set-up is favorable for locally
very heavy rainfall. Precipitable water is high (~2"), steering
winds and storm motion will be slow (~15 kts or less), upper
level diffluence will be increasing today due to a shortwave
trough rotating through a northeast CONUS trough, and CAPE
profiles are tall and thin. Much of the area was primed with rain
in the last 24 hours. However, we are still socked in under
clouds, and significant destabilization is lacking so far today.
If we can muster enough instability and start seeing more
significant convection, our Flash Flood Watch may need expansion.
At the present it already encompasses the locations which saw the
heaviest rain in the last 24 hours, and will let it ride.

UPDATE Issued at 819 AM EDT FRI JUL 28 2017

Convection filled in during the overnight hours, with some
training taking place across far eastern Kentucky. The last few
runs of the HRRR have been playing up convection across the east
through the day, and given the recent priming, have hoisted a
flash flood watch until 8 pm this evening. Also freshened up the
hourly temperatures and dew points based on the latest trends in
observations. Updates have been sent.

&&

.SHORT TERM...(Today through Saturday)
Issued at 359 AM EDT FRI JUL 28 2017

The latest surface map features a cold front draped east to west
near the Ohio River. PWATs are currently running around 2 inches
across eastern Kentucky, with some shower and thunderstorm
activity ongoing across portions of the area. Aloft, a short wave
trough was rotating south out of the western Great Lakes region.

The models are in good agreement with this short wave trough
turning more southeastward as it encounters flow around an upper
level ridge axis centered near the southern Plains. This will
allow the cold front to pass south across our area through the
day and into this evening. Expect another day of unsettled
weather, with locally heavy rainfall and isolated flash flooding
the main concern. Confidence in where the axis of heaviest
rainfall will set up remains on the lower side. So, will only
highlight the threat in the HWO. Another more limiting factor
today will be instability, given the amount of cloud cover in
place. Highs will be around 80.

POPs will diminish from northwest to southeast this evening and
into Saturday, as the trough axis and deeper moisture exit to our
east. Lows tonight will range from the lower 60s north of I-64, to
the mid 60s near the Tennessee/Kentucky border. Some showers will
continue to threaten far southeastern Kentucky through the
morning hours, before high pressure builds in across the area.
Highs on Saturday will be mainly in the upper 70s, with dew points
down into the lower 60s.

.LONG TERM...(Saturday night through Thursday)
Issued at 333 AM EDT FRI JUL 28 2017

The period begins with an upper level trough continuing to dig SE
across the east coast through a good portion of the week. This
will combine with a surface high that crests to the NW across the
Upper Mississippi River Valley to lead to a extended period of
below to near normal temperatures for this time of year. The best
reflection of below normal heights for this time of year reside in
the 700 to 850 mb levels at 3 plus standard deviations below
normal giving way to the aforementioned cooler temperatures, and
lesser but still noticeable at the 500 mb level at around 2
standard deviations below normal. Also given the clockwise flow
(north to northeast winds) around the surface high the region will
experience a welcome decrease in moisture and therefore a break in
the sticky airmass normally seen this time of year. This will all
combine to lead to a 4 to 5 day period of dry weather.

The pattern will begin to swing back toward summer to round out
the period. This as the previously mentioned surface high
progresses southeast and becomes less defined. Also a upper level
trough will sink SE toward the Ohio Valley leading to better
chances of POPs. Thinking the slight chance of thunderstorms
picked up by the blended guidance is sufficient at this point.
High temperatures to round out the period will be near normal for
this time of year, but the moisture/muggy conditions will creep
back into the region hints with PWATs climbing back above 1 inch
by Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 252 PM EDT FRI JUL 28 2017

A cold front was near I-64 at the start of the period, moving
southeast. Showers and t'storms were occurring near and ahead of
the front, with the greatest activity near the front. MVFR
conditions were widespread, with the heaviest precip resulting in
IFR or worse conditions. The front and precip will continue
moving slowly through the area, exiting into VA late this evening.
Even though most precip will be tapering off this evening,
conditions are not expected to show any long term improvement
until Saturday. In fact, an overall lowering of ceilings is
expected overnight. VFR should return generally from northwest to
southeast over the course of the day Saturday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM EDT this evening for KYZ086>088-104-
106>120.

&&

UPDATE...HAL
SHORT TERM...GEOGERIAN
LONG TERM...DJ
AVIATION...HAL
Hazardous weather outlook, Jul 28, 7:00 AM EST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
800 AM EDT Fri Jul 28 2017

KYZ086>088-104-106>120-291100-
Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville,
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville,
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester,
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City,
Pikeville, and South Williamson
800 AM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Numerous showers and scattered thunderstorms will bring a threat
of flash flooding today, especially at locations that have seen
significant rainfall over the past 24 hours. Additionally, a few
thunderstorms may contain strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding.

KYZ044-050>052-058>060-068-069-079-080-083>085-291100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, and Williamsburg
800 AM EDT Fri Jul 28 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Numerous showers and scattered thunderstorms are expected today.
Isolated flash flooding will be possible, especially at locations
that have seen significant rainfall over the past 24 hours.
Additionally, a few thunderstorms may contain strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding.

GEOGERIAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Morgan

When
July 28, 2:55 PM EST to 4:20 PM EST
Where
Morgan County, 0.69 mi S of Adele to 1.27 mi S of Adele
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.760, -83.300

Highway 134 and Camp Branch Road were both impassable due to flash flooding in the Adele community. At least one structure was inundated.

Flash Flood, Morgan

When
July 28, 2:55 PM EST to 4:25 PM EST
Where
Morgan County, 0.69 mi N of Cannel City to 0.6 mi SSE of Caney
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.790, -83.280

Water rescues took place and structures were inundated on Railroad Fork and Prater Road in Cannel City. Highway 191 was impassable due to flooding.

Flash Flood, Magoffin

When
July 28, 3:02 PM EST to 5:10 PM EST
Where
Magoffin County, Salyersville to 0.62 mi ENE of Gifford
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.750, -83.070

Emergency management and local broadcast media reported several instances of flowing water and corresponding road closures in and around Salyersville. Flowing water of nearly 6 inches was observed flowing across roads in town, while Kentucky Highway 2019 was closed as 8 to 10 inches of water ran over it. Kentucky Highway 30 was also inundated with flowing water along with numerous other low lying areas near streams.

Flash Flood, Magoffin

When
July 28, 4:00 PM EST to 5:30 PM EST
Where
Magoffin County, 0.55 mi W of Netty to Ova
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
37.750, -83.240

Flooding of low lying areas occurred along Johnson Creek near Netty and Johnson Fork near Epson. There were also a few inches of water observed flowing over the Mountain Parkway.

Flash Flood, Johnson

When
July 28, 4:30 PM EST to 6:05 PM EST
Where
Johnson County, 0.55 mi E of Denver to 0.6 mi ENE of Leander
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.780, -82.860

A motorist was rescued from a vehicle near Denver that had become stranded in flood waters.

Flash Flood, Johnson

When
July 28, 4:30 PM EST to 6:00 PM EST
Where
Johnson County, 0.88 mi SW of Oil Spgs to 0.76 mi SSW of Oil Spgs
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.810, -82.940

Two roads were closed due to flash flooding near the Oil Springs Fire Department.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704911, 704913, 704914, 704917, 704918, 704919.